Heat, Atchison
- When
- July 21, 12:00 PM CST to July 25, 10:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Oppressive heat and humidity was observed across the area from July 21st to July 25th. Afternoon heat indices ranged from 105 to 110 degrees.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Oppressive heat and humidity was observed across the area from July 21st to July 25th. Afternoon heat indices ranged from 105 to 110 degrees. A 78 year old female from Bonner Springs in Wyandotte county died from heat related causes on July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 5:35 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 635 AM CDT THU JUL 21 2005 .DISCUSSION... HAVE UPDATED FORECAST TO INCREASE CLOUD COVER OVER MOST OF CWA DUE TO DEBRIS CLOUDINESS ASSOCIATED WITH IA/NORTHERN MO CONVECTIVE COMPLEX. HAVE ALSO LOWERED HOURLY TEMPERATURES DUE TO THE CLOUDINESS ALTHOUGH HAVE NOT MADE ANY CHANGES TO HIGH TEMPERATURES. MJ && .PREV DISCUSSION... 325 AM... HOT AND HUMID AIRMASS WILL BE A STAPLE OF OUR WEATHER THROUGH SUNDAY. CONVECTIVE COMPLEX/BOW ECHO TO THE NORTH OF CWA WILL TRACK EAST ACROSS IA THIS MORNING. WET-EAST FRONTAL BOUNDARY CUTTING IA IN HALF WILL MOVE LITTLE TODAY. SCATTERED CONVECTION ACROSS NORTHWEST MO ASSOCIATED WITH ISENTROPIC LIFT ON 315K SURFACE PER LATEST RUC/NAM PROGS. OVERALL...MODELS HAVE DONE A POOR JOB HANDLING THE QPF. CORFIDI VECTORS AND 850-300MB CONTOURS SUGGEST CONVECTION SHOULD HAVE A SOUTHWARD SHIFT THIS MORNING. WILL BUMP POPS UP ACROSS NORTHERN MO FOR MORNING STORMS WITH ONLY MINIMAL CHANGES TO REST OF GRIDS. ALTHOUGH UPPER RIDGE WILL BUILD EAST ACROSS THE CENTRAL PLAINS AND MO MODELS FCST ANOTHER SHORTWAVE WILL TRACK EAST OUT OF WY TONIGHT. NAM/GFS INSIST THERE WILL BE A BOUNDARY WHICH MOVES THROUGH THIS EVENING...BACK DOOR COLDFRONT?...AND SETS UP THE POTENTIAL FOR NOCTURNAL CONVECTION TO SPREAD SOUTHEAST INTO NORTHWEST MO LATE TONIGHT AND TOMORROW MORNING. HAVE GONE AHEAD AND ADDED SLIGHT CHANCE POPS FOR LATE TONIGHT AND FRIDAY MORNING FOR NORTHWEST MO. LOWERED HIGH TEMPERATURES A FEW DEGREES BASED UPON A LACK OF A SOUTHWEST FLOW. LITTLE CHANCE FOR ANY RAIN OVER THE WEEKEND AS LID STRENGTHENS AND HOLDS BACK RAIN CHANCES. HIGH TEMPERATURES WILL FLIRT WITH THE CENTURY MARK BOTH DAYS. MJ && .PREV DISCUSSION... 1132 PM... WATCHING DEVELOPMENT OF STORMS IN NEBRASKA. SHOWING SOME ACCELERATION TO THE SOUTHEAST. 00Z NAM RUN WOULD SHOW THETA E AXIS WOULD SUPPORT A SOUTHEAST TREND TOWARD NORTHWEST MISSOURI LATE TONIGHT...SO WILL ADD SOME CHANCE POPS FOR LATE TONIGHT. CORFIDI VECTORS QUITE WEAK BY THAT TIME...BUT THICKNESS WOULD INDICATED STORMS COULD CONTINUE ON A SOUTHEAST TREK AS THEY HEAD INTO IOWA SO WOULD LIKELY BE CLIPPING NORTHWEST MISSOURI. WILL HOLD OFF ON PUTTING POPS INTO THE DAYLIGHT HOURS TO GIVE MIDNIGHT CREW A CHANCE TO GET A BETTER HANDLE ON THIS STORM COMPLEX. PC && .PREV DISCUSSION... 327 PM... FOR A QUIET WEATHER DAY...SEVERAL ITEMS TO DISCUSS. FIRST ONE OF INTEREST IS THE AREA OF THUNDERSTORMS IN NORTHERN MISSOURI WHICH IS REMNANTS OF ACTIVITY THAT WAS IN EASTERN NEBRASKA ALL MORNING. DESPITE TEMPERATURES AT 7H IN THE 13-15C RANGE...THE ACTIVITY MANAGED TO MAKE IT INTO NORTHERN MO...BUT HAS FINALLY ABOUT DECAYED COMPLETELY. TEMPERATURES ARE WARM OUT THERE...MOST LOCATIONS IN THE MID 90S WITH HEAT INDICES IN THE TRIPLE DIGITS. TEMPS/HEAT AND POPS ARE THE FORECAST DILEMMA. FOR TONIGHT...THE MODELS CONTINUE TO BRING A SHORTWAVE AROUND THE RIDGE ONLY TO DROP IT FASTER AND FARTHER SOUTHEAST THAN THE WAVE THIS MORNING. AS MENTIONED PREVIOUSLY...ACTIVITY TODAY HAS REMAINED JUST NORTH OF US FOR THE MOST PART...AND FEEL THAT THIS SHOULD LIKELY BE THE CASE ON TOMORROW. HAVE ADDED SOME CLOUDS TO THE NORTHERN COUNTIES AND RETAINED THE SLIGHT CHANCES POPS. THIS WILL BE SOMETHING FOR LATER SHIFT TO KEEP AN EYE ON AS CORFIDI VECTORS AND UVV MAKE THIS A POSSIBILITY. ETA/NAM ALSO HAS A SIMILAR SCENARIO FOR FRIDAY MORNING. IT WILL BE A CASE OF CAP VS CAPE. HAVE MADE ONLY MINOR ADJUSTMENTS TO FORECAST TEMPERATURES THE REST OF THE WEEK...WITH MID TO UPPER 90S LOOKING GOOD. THE PRECIP UNCERTAINTY MAKES TEMPS AND DEWPOINTS INTERESTING. H8 TEMPS CONTINUE TO WARM INTO THE +25-27 DEG RANGE SO NO DOUBT IT WILL BE HOT. AS THE GROUND CONTINUES TO DRY OUT...IT IS EXPECTED FOR DEWS TO DROP SLIGHTLY. SHOULD SEE CAP CONTINUE TO BUILD WHICH SHOULD ALSO KEEP MOST PRECIP IN NORTHERN COUNTIES IF IT OCCURS. HOWEVER...POSSIBLE PRECIP AND RESULTANT CLOUD COVER COULD AFFECT TEMPS. FOR NOW...WENT AHEAD AND ISSUED A HEAT ADVISORY FOR THE ENTIRE CWA FOR THURSDAY. IT IS MARGINAL IN THE NORTHERNMOST COUNTIES...HOWEVER IF CLOUD COVER AND RAIN DOES NOT OCCUR...IT COULD BE JUST AS WARM AS LOCATIONS FARTHER SOUTH. TEMPERATURES AND HEAT INDICES WILL NEED TO BE WATCHED THROUGH THE NEXT SEVERAL DAYS. OVER THE WEEKEND THE WEST CONUS RIDGE IS EXPECTED TO CONTINUE EXPANDING EAST. DESPITE THE SLIGHT LOWERING OF THICKNESSES AS THE RIDGE FLATTENS...850MB TEMPERATURES WILL BE RANGING THROUGH THE MID AND UPPER 20S THROUGH SUNDAY...WHICH WOULD INDICATE TEMPERATURES IN GETTING INTO THE TRIPLE DIGIT RANGE. WITH DEW POINTS RANGING THROUGH THE UPPER 60S INTO THE LOWER 70S...HEAT INDICES AROUND THE 105 MARK FOR SEVERAL HOURS IN THE AFTERNOON SATURDAY AND SUNDAY WILL BE POSSIBLE. AS WE MOVE INTO EARLY NEXT WEEK A TROUGH WILL BEGIN TO MOVE EAST ALONG THE U.S. CANADIAN BORDER...PUSHING SOME SLIGHTLY COOLER AIR SOUTH. THIS SHOULD HELP MODERATE OUR TEMPERATURES A CATEGORY OR TWO. LATE TUESDAY INTO WEDNESDAY THE TROUGH IS EXPECTED TO PUSH A FRONT SOUTH THROUGH THE REGION...BRINGING OUR NEXT BEST CHANCE FOR RAIN. HOWEVER...LEFT THE POPS IN THE SLIGHT CHANCE RANGE (20%) FOR NOW DUE TO TIMING ISSUES AND UNCERTAINTIES AS TO HOW FAR SOUTH THE FRONT WILL PUSH. 27/CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 11 AM TO 8 PM THURSDAY ALL COUNTIES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT THU JUL 21 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 1259 PM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY NORTH OF A LINE FROM ST JOSEPH TO MOBERLY EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE RESULTANT CLOUDS WILL KEEP HEAT INDICES FROM REACHING DANGEROUS LEVELS...BUT EXPECT INDICES STILL IN THE UPPER 90S. FARTHER SOUTH...HOT AND HUMID CONDITIONS WILL KEEP HEAT INDICES IN THE 100 TO 105 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING OVER NORTHWEST AND WEST CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS. HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDICES AROUND 105 DEGREES. ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE IN TUESDAY AND TUESDAY NIGHT AS A FRONT MOVES SOUTH THROUGH THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LVQK/CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 AM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 2 W ALBANY 40.25N 94.37W
07/21/2005 GENTRY MO LAW ENFORCEMENT
BARN DESTROYED.ALSO MANY LARGE TREES DOWN AND CORNFIELDS
IN THAT AREA FLATTENED.
&&
GAThe national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Wyandotte | 2005-07-23 | 78 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465921, 5465922, 5466003, 5466004, 5466005, 5466006, 5466007.